With headaches, stomachaches, or for a cough, some people take certain medications to “alleviate” symptoms without understanding the consequences that can come from this. Be careful about this.
“I know of a pill that is good for that!” How many times have we told ourselves or heard this from others? Yet we are not aware that instead of benefitting us, doing this can actually be a potential risk. According to experts, self-medication can lead to intoxication, liver damage or even overdosing when combined with other medications.
“To save money or time, sometimes people do not want to go to the doctor. They’ll even check the internet or ask around on what to buy, which is where the problem begins and people begin to become intolerant or resistant due to drug abuse or they develop an allergy to it. People do not know what dose they are taking and they use what friends or family members take as guides, not understanding that it does not have the same reaction in everyone, nor that the dose is the same for everyone,” warns internal medicine physician, Nancy Esther King Aragón.
Another issue that the World Health Organization (WHO) points out is that over 50% of all medications are prescribed, dispensed or sold inappropriately. Adding that half of patients do not follow the instructions of medical specialists when they take their medications, which can lead to their excessive or insufficient use.
Drug interactions, the greatest risk
The combination of some components with others and not knowing how they react with each other is the main problem and greatest risk behind self-medication. You have to be especially careful when blood-thinners are prescribed because when they are combined with anti-inflammatories, for example, this can strengthen their effect and cause internal bleeding.
The same happens with natural medications. Dr. King warns that people with high-risk diseases such as diabetes, high blood pressure, kidney or liver failure, among others, should not use homeopathic or natural medications because “…you don’t always know exactly what they contain and they can lead to dangerous interactions between them. One of the most common cases of this occurs with moringa, a tree from India that has several benefits attributed to it. It should be taken very carefully because in excess, it can lead to hypoglycemia, low blood-sugar levels, insomnia and can make the effects of blood-thinners stronger.”
According to the specialista, if vomiting, diarrhea, allergic reactions or insomnia occur for an unknown reason, it is very important to see a doctor and be suspect of the medication not being used properly. As a first aid measure, she also recommends inducing the person to vomit and drinking a lot of liquids to dilute the medication and increase urine production.“Once the use of the medication is suspended, the person will start to improve and it is very rare for side effects to remain. Complications with natural medications can be dangerous, as they can lead to cerebral thrombosis or blood clots in the lower limbs,” states Nancy Esther King Aragón.
To prevent this from happening, the WHO recommends not taking medications that have not been prescribed by physicians, and informing your doctor about all the medications that you are taking or have taken (including herbal medicines, vitamins, dietary supplements, and homeopathic supplements, etc.). It is important to read and keep all the instructions for all medications, as well as know what you are taking, what it is for, and how and when to take it. Avoid the consumption of alcohol when taking medications because this can affect your response rate when driving vehicles, for example, or when performing other dangerous activities.
With regard to how to store them, it is important to keep them in their original containers because they contain important information on when they expire, the lot number, and whether they should be stored in the fridge, among other matters. The packaging also protects the medication and ensures that it is being preserved correctly. Every time you take a medication, use a reliable source to become well informed and read about its side effects and how to take it.